Maryland, 2020

Damaging Winds in Maryland, July 22, 2020

July 22, 2020 · NWS PHI · 8 events in 4 counties and zones

A slow moving frontal boundary was draped across upstate New York and southern New England on July 22 with multiple waves of low pressure tracking along it. The mid-Atlantic was left in a warm sector air mass south of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving frontal boundary was draped across upstate New York and southern New England on July 22 with multiple waves of low pressure tracking along it. The mid-Atlantic was left in a warm sector air mass south of this front. This led to a very hot and humid day on July 22 with air temperatures rising into the 90s and dew point values near 70. This caused strong instability to develop. Shear values were not overly impressive, but an approaching shortwave disturbance from the Midwest did help to increase shear late in the day. This disturbance also served as forcing for convection to develop in the warm and unstable air mass. Widespread thunderstorm development occurred, with storms eventually developing into a mostly solid squall line. This line of storms produced numerous reports of wind damage across eastern Pennsylvania, New Jersey, and Delmarva.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 4:02 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 22, 4:02 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
502 PM EDT Wed Jul 22 2020

.SYNOPSIS...
A stationary front across the region and several waves of low
pressure will move along it through the end of the week. A
stronger cold front will pass through the region early Friday,
ushering in cooler and drier air in time for the weekend. Hot
and humid conditions look to return into next week as return
flow takes hold over the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Early evening update...

Now that the event is unfolding, made some final tweaks to the grids
for this evening, mainly increasing PoPs to likely or higher levels
across most of the area as a pretty solid line of convection has
developed to our west. No surprise that widespread severe convection
has been ongoing over central MD and VA given strong instability and
moisture, and that activity is approaching Delmarva. Activity over
eastern PA has been exceeding expectations, however, as despite
earlier CAM predictions for its demise, it has strengthened into a
severe line. While not sure if it will make it all the way to the
coast especially as the Sun goes down, would not expect it to fall
apart in the next couple hours. A few isolated cells over northern
NJ ahead of this activity as well. So an active evening is expected
to continue with plenty of wind damage reports already received.

Previous discussion follows...

It's been an interesting day of mesoanalysis and keeping up on
satellite and radar trends as well as a mixed bag of model guidance.
By and large, the going thinking from previous discussions remains
the same. A hot and humid afternoon in the area, so if nothing else
that has gone to plan with heat index values of 100 to 105 over most
of the area. Convection now becomes the main story as storms are
approaching from the west. The challenge all along for today has
been figuring out how widespread severe convection will be, and
where the greatest threat is. Looking at the current state of
things, am inclined to believe the southern half of the area,
especially towards Delmarva, is most favorable. Robust clusters of
thunderstorms over VA, MD, and southern PA are tracking towards
Delmarva. While bulk shear is marginal, strong instability is
helping storms become strong to severe. No clear reason why this
activity would fall apart before it gets here; similar to yesterday,
some CAMs are likely over-doing the influence of Chesapeake Bay in
weakening convection. But seems more likely that strong to severe
storms will impact the Delmarva region this evening with a primary
threat of damaging winds.

Am less confident further north. MLCAPE values are considerably
lower over PA and central/northern NJ, though shear increases
slightly to the north. Mid-level dry air may be an issue up there
especially since mid-level lapse rates are also not very good, only
5.5 to 6 C/km. So updrafts may struggle to maintain themselves
further north. A severe storm that developed in the Poconos and is
now departing was associated with a remnant boundary from the MCS
over western PA this morning, but that boundary is moving away and
most of our activity from here on out should be what's coming in
from the west. Given the environmental parameters, suspect the best
chance for strong to severe storms will be south of a Reading to
Trenton line, but still some risk elsewhere as well.

Given all of this and the uncertainty that remains, the entire CWA
is now encompassed within the very large Severe Thunderstorm Watch
#394. There will no doubt be local minima within this watch, but
likely some maxima as well and seems prudent to hoist the watch for
all areas. Again, damaging winds are the main threat.

Once convection passes this evening, should be mainly dry for the
rest of the night. Additional remnant convection may approach from
well upstream towards daybreak, though it will likely be weakening
and may not hold together into our area at all. Still, can't rule
out an additional shower or rumble of thunder very late tonight out
to the west. A warm and humid night is expected with lows in the
70s, so still no relief from the heat.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Another challenging forecast on Thursday. Synoptically, a shortwave
trough will be progressing out of the Great Lakes and towards New
England during the day as a weak surface wave of low pressure skirts
along the US/Canada border. A trailing cold front, oriented largely
from west to east, will slowly drop southward through the day as
this happens, though it will not clear the region on Thursday.

Starting where confidence is a little better: the temperatures.
Another hot and humid day is expected with little change in the air
mass and dew points still mainly in the low 70s. However, more cloud
cover is expected Thursday, and convection will likely begin
impacting the region earlier than on Wednesday. Because of this,
while highs will still reach the upper 80s and lower 90s, heat
headlines are not anticipated with heat index values of mainly 95 to
100. Still, it will not be too far away from criteria and will let
tonight's shift give it one more look.

Convection is likely again on Thursday. The approaching front and
trough, along with additional convectively enhanced shortwave energy
moving out of the Midwest and Ohio Valley, create a messy scenario
for the day's convection. While there is plenty of uncertainty, CAM
guidance agreement in the overall trends is not too bad. We will
likely see multiple lines or clusters of thunderstorms develop. One
of these areas would be over southern NY and northern PA by early to
mid afternoon associated with the cold front. That activity could
then gradually work its way south-southeast during the later
afternoon and evening. Expecting moderate to strong instability in
an environment of weak to moderate deep layer shear, not too
dissimilar from Wednesday but with better moisture through the
column. So convection will probably be fairly widespread though some
uncertainty as to how soon it will move south into our area. Will
also have to watch for additional development to the west-southwest,
associated with the convectively enhanced shortwave. Additional
lines or clusters may develop farther south in PA and towards VA and
MD, and some of that acidified could move into our region. SPC SWODY2
has upgraded northeastern portions of the area to a slight risk for
severe weather, with a marginal risk elsewhere, and am in good
agreement with this general idea as confidence is greater in those
northern areas where forcing is a little more certain. Damaging
winds will be the primary threat once again. Given high levels of
moisture and the fact that the front remains over the region through
the night, may see activity continue well into the night especially
to the south, though overall trend will be drier with time.

One thing that is definitely more of a concern on Thursday as
opposed to Wednesday is hydro. PWATs rise considerably on Thursday,
and look to be well in excess of 2" and perhaps near 2.25" for much
of the day. Storms will be moving at least slowly, but wind profiles
are supportive of training storms and combined with deep moisture
should promote efficient rainfall and potentially some backwards
propagation of storms. It has been very dry this past week to ten
days, and confidence in the location of the greatest threat for
hydro is low, so cannot justify a Flash Flood Watch on this cycle,
but this may be the primary threat for Thursday.

All this to say, another active day of weather is expected
Thursday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Friday...We will still be contending with scattered
showers/tstms and uncomfortable conditions Fri/Fri night.
Several short waves and a sfc cold front will be crossing the
area. Highs will be in the low 90s with moderate to high
humidity levels. Mostly chc pops for tstms are in the fcst attm.

The weekend...Mostly a dry forecast at this point with some
small break in the excessive heat Sat and then a slow build back
to more heat and humidity next week. Highs Sat will be in the
upper 80s to low 90s with moderate humidity levels. On Sunday,
temperatures will be a bit higher, mostly low 90s with higher
humidity levels for Delmarva and lower N/W. Chc for
showers/tstms will be low, mostly slight chc for most areas.

New week...Heat and humidity return early then some relief
expected towards the middle of the week. Highs will be in the
low/mid 90s again for many areas. Scattered tstms for each day
with Tue probably being the day with the greatest chc.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through 04z/midnight... Prevailing VFR, however, scattered showers
and thunderstorms could impact most of the TAF sites from late this
afternoon through early tonight. Any storms could produce brief IFR
conditions as well as very gusty winds. Otherwise, southwest wind 5
to 10 kt. Moderate confidence in trends but low confidence in tstms.

04z to 12z... Mainly VFR. Patchy fog with MVFR or locally IFR vsbys
is possible especially towards RDG and ABE. Winds light and variable
or light southwest. Moderate confidence.

Thursday-Thursday night... Prevailing VFR as any morning fog should
lift early. Another round of scattered to widespread showers and
thunderstorms is expected Thursday, and that potential will exist
from early to mid afternoon through well into the overnight. West-
southwest winds of 5 to 10 kt with gusty winds possible in any
tstms. Moderate confidence in overall trends, low confidence in
details.

Outlook...

Generally VFR conditions much of the time. Scattered tstms with
locally poor CIGS/VSBYS on Fri and then next week on Mon.

&&

.MARINE...
Through Thursday night... With prevailing light winds and seas
continuing. sub-SCA conditions will continue on the waters. However,
thunderstorms are possible this evening and tonight and again
Thursday late afternoon, evening, and overnight. Locally much higher
winds and seas are possible in any thunderstorms.

Outlook...

Generally sub-SCA conditions expected. Scattered tstms mostly
Fri and then Mon,Tue next week. Seas mostly 2 to 4 ft on the
ocean.

Rip Currents...

There is a low risk for the development of dangerous rip currents
for today along the coasts of Delaware and New Jersey. A southerly
wind is forecast to increase to 10 to 15 MPH. Breaking waves are
expected to be 1 to 2 feet with a medium period swell from the south.

The low risk is anticipated to continue on Thursday. A southerly
wind around 10 MPH is expected. Breaking waves are forecast to be
around 2 feet with a medium period swell from the south.

&&

.TIDES/COASTAL FLOODING...
The new moon has occurred, and tide levels will begin to lower.
Water levels will continue to be elevated with the high tide
again this evening. The high tide on Thursday morning will be
noticeably lower than the high tide this evening.

Any minor flooding will be localized and not widespread enough
to warrant a Coastal Flood Advisory.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-070-
     071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ009-010-012-
     013-015>023-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>003.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...None.

&&

Synopsis...Davis/O'Hara
Near Term...O'Brien
Short Term...O'Brien
Long Term...O'Hara
Aviation...O'Brien/O'Hara
Marine...O'Brien/O'Hara
Tides/Coastal Flooding...WFO PHI
Equipment...WFO PHI
Hazardous weather outlook, Jul 22, 2:17 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
317 PM EDT Wed Jul 22 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ015>019-021>023-027-PAZ070-071-
102-104-106-231930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ009-010-012-013-020-PAZ060>062-101-103-105-231930-
Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007-008-PAZ054-055-231930-
Sussex-Warren-Morris-Carbon-Monroe-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-231930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-231930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 12:58 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
158 PM EDT Wed Jul 22 2020

PAZ054-055-221830-
Monroe-Carbon-
158 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARBON AND
SOUTHWESTERN MONROE COUNTIES...

At 157 PM EDT, a strong thunderstorm was located over Gilbert, or 14
miles northeast of Lehighton, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wind Gap, Reeders, Brodheadsville, Beltzville State Park,
Saylorsburg, Gilbert, McMichael, Tannersville, Rossland, Penn Forest
Reservoir, Kresgeville, Sun Valley, Jonas, Kunkletown, Effort,
Trachsville, Fiddletown, Merwinsburg and Bartonsville.

This includes Interstate 80 in Pennsylvania between mile markers 302
and 307.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4089 7526 4086 7529 4084 7534 4086 7562
      4098 7555 4108 7526
TIME...MOT...LOC 1757Z 257DEG 18KT 4092 7546

CMS
Special weather statement, Jul 22, 2:18 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
318 PM EDT Wed Jul 22 2020

NJZ001-007>010-PAZ062-222000-
Morris-Hunterdon-Sussex-Somerset-Warren-Northampton-
318 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS...
NORTHERN HUNTERDON...SOUTH CENTRAL SUSSEX...WARREN...NORTHWESTERN
SOMERSET AND EAST CENTRAL NORTHAMPTON COUNTIES...

At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hope to near Harmony. Movement was east
at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Easton, Dover, Hopatcong, Hackettstown, Wharton, Washington,
Rockaway, Mount Arlington, Mendham, High Bridge, Stanhope, Netcong,
Clinton, Belvidere, Harmony, Peapack And Gladstone, Oxford, Alpha,
Hope and Glen Gardner.

This includes the following highways...
 Interstate 78 in Pennsylvania near mile marker 76.
 Interstate 78 in New Jersey between mile markers 0 and 29.
 Interstate 80 in New Jersey between mile markers 9 and 39.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4058 7473 4066 7523 4097 7500 4103 7443
      4102 7443 4103 7442 4101 7437
TIME...MOT...LOC 1917Z 266DEG 19KT 4090 7494 4071 7511

Meola
Special weather statement, Jul 22, 2:29 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
329 PM EDT Wed Jul 22 2020

PAZ060-222015-
Berks-
329 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERKS COUNTY...

At 329 PM EDT, a strong thunderstorm was located over Lickdale, or 8
miles north of Annville, moving northeast at 30 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Strausstown.

This includes Interstate 78 in Pennsylvania between mile markers 10
and 25.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4056 7612 4047 7603
      4040 7628 4049 7643
TIME...MOT...LOC 1929Z 236DEG 24KT 4045 7649

MPS
Local storm report, Jul 22, 2:56 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 N HOPE                40.93N 74.97W
07/22/2020  E0.88 INCH       WARREN             NJ   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED IN HOPE,
            NJ.

&&
Local storm report, Jul 22, 2:57 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 SE MONTAGUE           41.30N 74.75W
07/22/2020  E1.25 INCH       SUSSEX             NJ   PUBLIC

&&

CMS
Special weather statement, Jul 22, 3:33 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
433 PM EDT Wed Jul 22 2020

NJZ008>010-222130-
Morris-Hunterdon-Somerset-
433 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS...
NORTHEASTERN HUNTERDON AND NORTHERN SOMERSET COUNTIES...

At 433 PM EDT, a strong thunderstorm was located near Califon, or 12
miles northwest of Somerville, moving east at 15 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Morristown, Morris Plains, Mendham, Peapack And Gladstone, Chester,
Califon, Far Hills, Millington, Basking Ridge, Long Valley and
Bernardsville.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 24 and 39.
 Interstate 287 in New Jersey between mile markers 20 and 34.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4066 7484 4078 7485 4086 7449 4059 7448
TIME...MOT...LOC 2033Z 267DEG 12KT 4072 7475

Meola

The radar

The Dover AFB radar (KDOX), 71 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talbot

When
July 22, 4:04 PM EST
Where
Talbot County, 1.08 mi E of Mc Daniel
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.820, -76.260

Wires were downed enar Clairborne Rd in Talbot. Time estimated from radar.

Thunderstorm Wind, Kent

When
July 22, 4:30 PM EST
Where
Kent County, 2.55 mi WNW of Edesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.170, -76.240

A large tree was reported down. Report via social media with a photo. Time estimated from radar.

Thunderstorm Wind, Kent

When
July 22, 4:32 PM EST
Where
Kent County, 1.79 mi SW of Fairlee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.205, -76.197

A downed utility was reported on MD-21 between Caulks Field Rd and Bay Shore Rd. Time estimated from radar.

Thunderstorm Wind, Kent

When
July 22, 4:37 PM EST
Where
Kent County, 2.96 mi SSW of Pomona
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.130, -76.120

Several reports of downed trees and power lines in the area of Johnstown Rd and Quaker Neck Rd in Chestertown. Utility companies reported widespread power outages in the area. Time estimated from radar.

Thunderstorm Wind, Cecil

When
July 22, 4:39 PM EST
Where
Cecil County, 0.82 mi NNE of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.610, -75.823

MD-281 was closed in both directions near MD-7 due to a downed utility. Time estimated from radar.

Thunderstorm Wind, Kent

When
July 22, 4:43 PM EST
Where
Kent County, 1.38 mi S of Chestertown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.200, -76.070

MD-289 was closed north of John Hanson Rd due to downed trees and wires. Time estimated from radar.

Thunderstorm Wind, Caroline

When
July 22, 4:57 PM EST
Where
Caroline County, 1.14 mi WSW of Dessard
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.674, -75.749

Downed trees and wires were reported near Reliance Rd southeast of Federalsburg. Time estimated from radar.

Thunderstorm Wind, Caroline

When
July 22, 4:57 PM EST
Where
Caroline County, 1.48 mi NNE of Dessard
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.700, -75.720

Wires were downed near Bridgeville Rd east of Federalsburg. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905317, 905318, 905320, 905321, 905322, 905324, 905325, 905326.